Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 269, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2009, 5:39 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2009, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 31, 2009, 6:12 PM MDT
- In force
- 33 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT MON AUG 31 2009 .SHORT TERM...WESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY AS AN UPPER RIDGE OVER THE FOUR CORNERS AREA IS FLATTENED SLIGHTLY BY A CUTOFF LOW TRAVERSING OVER NORTHWESTERN WYOMING. THE WESTERLY WINDS ARE TRANSPORTING SMOKE FROM SEVERAL FIRES OVER THE WESTERN STATES OVER THE STATE...THEREFORE WILL CONTINUE TO SEE HAZY SKIES THROUGH TOMORROW. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND THE PLAINS TO CONTINUE INTO THE EARLY EVENING HOURS...MAINLY WEST OF LOGAN AND WASHINGTON COUNTIES. THE UPPER RIDGE HAS PLACED A CAP ON THE AIRMASS WITH THE WARMER AIR AROUND 700 MB...HOWEVER IT WAS WARMED ENOUGH AT THE SURFACE TO BREAK THE CAP...EXCEPT OVER THE FAR EASTERN PLAINS. CAPE VALUES OF 1200-2000 J/KG AND SHEAR WILL AID IN THE FORMATION OF A FEW STRONGER STORMS WHICH WILL HAVE THE POSSIBILITY OF PRODUCING BRIEF HEAVY RAIN...HAIL AND GUSTY WINDS. THE CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH BY LATE THIS EVENING. PATCHY FOG OVER THE PLAINS IS SLIGHTLY POSSIBLE AGAIN LATE TONIGHT AND EARLY TOMORROW MORNING...BUT MUCH LESS IN COVERAGE THAN LAST NIGHT AND THIS MORNING SO IT WAS NOT ADDED TO THE FORECAST AS CONFIDENCE WAS LOW. AS THE WESTERLY FLOW ALOFT CONTINUES TOMORROW...EXPECT SLIGHTLY WARMER TEMPERATURES AND A LITTLE DRIER AIRMASS. EXPECT THE HAZE IN THE AIR FROM THE SMOKE TO KEEP TEMPERATURES ABOUT A DEGREE OR TWO FROM THE MAXIMUM POTENTIAL. THERE WILL STILL BE ENOUGH MOISTURE HOWEVER TO PROVIDE FOR ISOLATED SHOWERS AND THUNDERSTORMS AGAIN IN THE AFTERNOON. .LONG TERM...MODELS CONTINUE TO SHOW A WEAK UPPER LEVEL RIDGE RESIDING OVER THE WESTERN U.S. THROUGH MOST OF THE EXTENDED PERIOD. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY AROUND FOR 10-20 POPS FOR MOST AFTERNOONS AND EVENINGS. THERE ISNT A STRONG WAVE OR DISTURBANCE THAT WOULD TRIGGER ANYTHING MORE THAN ISOLATED POPS. MODELS SHOW THE REMNANTS OF HURRICANE JIMENA MOVING ACROSS NORTHERN MEXICO AND STAYING WELL SOUTH OF COLORADO. THIS STILL NEEDS TO BE MONITORED THOUGH BECAUSE THE MODELS HAVE BEEN INCONSISTENT WITH ITS TRACK. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE WEEKEND. A WEAK COLD FRONT WILL GLANCE EASTERN COLORADO LATE WEDNESDAY RESULTING IN COOLER TEMPERATURES THURSDAY AND FRIDAY. THE UPPER LEVEL RIDGE WILL FINALLY MOVE EAST OF THE AREA SUNDAY-MONDAY AS AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST AND PROGRESSES INLAND. EXPECT A WARM UP AHEAD OF THIS TROUGH LATE IN THE WEEKEND OR EARLY NEXT WEEK. THE TROUGH AND A COLD FRONT WILL COOL TEMPERATURES OFF EARLY NEXT WEEK. && .AVIATION...WIDELY SCATTERED TSTMS COULD BRIEFLY PRODUCE MVFR CONDITIONS LATE THIS AFTERNOON AND EARLY EVENING. TSTM THREAT SHOULD END BY 02Z. COULD SEE SOME ISOLATED AREAS OF PATCHY FOG AFTER 10Z...HOWEVER MUCH LESS IN COVERAGE THAN THIS MORNING. DIURNAL WINDS EXPECTED THIS EVENING AND INTO THE EARLY MORNING HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/MEIER
Hazardous weather outlook, Aug 31, 11:37 AM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1137 AM MDT MON AUG 31 2009 COZ030>051-011200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1137 AM MDT MON AUG 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND FOOTHILLS...THEN MOVE EAST-SOUTHEAST ONTO THE PLAINS. EXPECT THE STORMS TO MAINLY STAY WEST OF LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. THE STORMS SHOULD LINGER INTO THE EARLY EVENING HOURS WITH THE STRONGER ONES POSSIBLY PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. AN ISOLATED SEVERE STORM COULD DEVELOP OVER THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/MEIER
In the hours before
Local storm report, Aug 31, 5:38 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON AUG 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 5 S BENNETT 39.68N 104.42W
08/31/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
&&
JKNearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.